Michigan, 2001

Damaging Winds in Michigan, September 8, 2001

September 8, 2001 · NWS APX · 3 events in 3 counties and zones

Scattered thunderstorms increased above severe limits with late afternoon heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Scattered thunderstorms increased above severe limits with late afternoon heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 8, 2:48 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 8, 2:48 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
348 PM EDT SAT SEP 8 2001

LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED OVER LAKE
SUPERIOR...WITH A COLD FRONT EXTENDING SOUTHWEST THROUGH WISCONSIN
INTO THE LOWER MISSISSIPPI VALLEY. MAIN CONCERNS THIS PACKAGE
REVOLVE AROUND THE MOVEMENT OF THIS FRONT THROUGH THE FORECAST AREA
AND THE ASSOCIATED SHOWERS AND THUNDERSTORMS.

12Z MODELS IN GOOD AGREEMENT WITH MOST FEATURES. THE AVN HAS SHOWN
THE BEST RUN-TO-RUN CONSISTENCY OF LATE...BUT THE OTHER MODELS HAVE
NOW COME AROUND ITS SOLUTION. GUIDANCE TEMPERATURES ARE CLOSE AND
REASONABLE THROUGH THE SHORT TERM.

TONIGHT...MODELS SHOW SHORT WAVE (CURRENTLY OVER WISCONSIN) LIFTING
NORTHEAST INTO ONTARIO. THE EXIT OF THIS WAVE AND THE LOSS OF
DIURNAL INSTABILITY (CURRENTLY AROUND 2000 J/KG) SHOULD LIMIT
SHOWERS AND THUNDERSTORMS TO THIS EVENING ACROSS THE REGION. THE
SURFACE FRONT WILL SLOWLY EASE CLOSER TO LOWER MICHIGAN
OVERNIGHT...BUT THE BEST LOW LEVEL CONVERGENCE WILL REMAIN TO OUR
WEST. UPPER DYNAMICS WILL BE MINIMAL OVERNIGHT AND A MID LEVEL WARM
LAYER AROUND 650 MB (PER MODEL SOUNDINGS) WILL KEEP INSTABILITY LOW
(BELOW 500 J/KG) OVERNIGHT.

SUNDAY AND SUNDAY NIGHT...110+ KT UPPER JET ROUNDING THE BASE OF
TROF OVER THE CENTRAL UNITED STATES WILL SHARPEN THE TROF AND BEGIN
TO LIFT IT NORTHEAST. THE RRQ OF THE JET AND THE ASSOCIATED DPVA
WITH THE UPPER WAVE WILL DEVELOP A WAVE ALONG THE SURFACE FRONT AS
THEY LIFT TOWARD AND THROUGH MICHIGAN. ABUNDANT MOISTURE AHEAD OF
THE FRONT (SURFACE DEW POINTS NEAR 70 AND A LOW LEVEL THETA-E RIDGE)
SHOULD COMBINE WITH THE AVAILABLE FORCING TO DEVELOP WIDESPREAD
SHOWERS AND THUNDERSTORMS AREAWIDE BY AFTERNOON. THESE SHOWERS AND
STORMS WILL CONTINUE THROUGH THE EVENING HOURS AND GRADUALLY TAPER
OFF OVERNIGHT. HOWEVER...GIVEN LOW/NO CHANCE OF PRECIPITATION IN
CURRENT ZONE PACKAGE...WILL NOT GO HIGHER THAN 60-70 PERCENT CHANCE
AT THIS TIME. WILL ALLOW MIDNIGHT SHIFT THE OPPORTUNITY TO RAISE
PRECIPITATION CHANCES AND MINIMIZE FORECAST FLIP FLOP. LATER SHIFTS
WILL ALSO NEED TO MONITOR THE CHANCE FOR HEAVY RAINFALL GIVEN PWAT
VALUES APPROACHING 2 INCHES AHEAD OF THE FRONT AND THE POTENTIAL FOR
SEVERAL HOURS OF WIDESPREAD RAINFALL.

MONDAY THROUGH TUESDAY...ASIDE FROM ANY RESIDUAL SHOWERS NEAR THE
DEPARTING FRONT ACROSS THE EAST EARLY MONDAY...THIS PERIOD WILL BE
MARKED BY THE DEVELOPMENT OF ZONAL FLOW ALOFT AND THE GRADUAL
BUILDING OF HIGH PRESSURE AT THE SURFACE. THESE FACTORS WILL PROVIDE
DRY CONDITIONS FOR THE REGION ALONG WITH SEASONABLE TEMPERATURES.

EXTENDED DISCUSSION...MODEL AGREEMENT FROM WEDNESDAY THROUGH
SATURDAY IS ONLY FAIR. RUN-TO-RUN CONSISTENCY HAS BEEN POOR THE PAST
FEW RUNS AND THE ENSEMBLES SHOW CONSIDERABLE SCATTERING. THESE
FACTORS RESULT IN LOWER THAN NORMAL FORECAST CONFIDENCE THROUGH THE
PERIOD. ON THE WHOLE HOWEVER...IT APPEARS THAT MOST OF THE PERIOD
WILL BE DOMINATED BY MODEST UPPER TROFFING IN EASTERN CANADA AND THE
NORTHEAST UNITED STATES. AT THE SURFACE...CANADIAN HIGH PRESSURE
WILL BE BUILDING INTO THE REGION. WITH THESE FACTORS IN MIND...HAVE
GONE WITH DRY CONDITIONS AND COOLER THAN NORMAL TEMPERATURES
THROUGHOUT.

.APX...NONE.

BAK

In the hours before

Special weather statement, Sep 8, 11:20 AM EST, 4 hours 55 minutes before
MIZ008-015>036-041-042-090100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1220 PM EDT SAT SEP 8 2001

...THERE IS A RISK OF SEVERE WEATHER ACROSS ALL OF NORTHERN LOWER
AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND OVERNIGHT...

* THREAT AREA...ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN...

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

* SEVERE WEATHER THREAT...SCATTERED THUNDERSTORMS PRODUCING WIND
  GUSTS OF 60 TO 70 MPH COULD MOVE ACROSS EASTERN UPPER AND
  FAR NORTHWEST LOWER MICHIGAN THIS AFTERNOON OR EVENING IN THE
  HUMID AIR OVER MICHIGAN.  A SECOND CHANCE OF SEVERE THUNDERSTORMS
  MAY COME LATE TONIGHT AND OR TOMORROW AS THUNDERSTORMS MOVE OUT
  AHEAD OF A COLD FRONT IN WISCONSIN.

* TIME OF SEVERE WEATHER THREAT...ANYTIME AFTER 5 PM...SOUTH OF M-32
  AND MAINLY AFTER 8 PM ACROSS EASTERN UPPER AND FAR NORTHWEST
  LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER
AND EASTERN UPPER MICHIGAN.

HIRSCH
Special weather statement, Sep 8, 11:31 AM EST, 4 hours 44 minutes before
MIZ008-015>036-041-042-090100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1220 AM EDT SAT SEP 8 2001

...THERE IS A RISK OF SEVERE WEATHER ACROSS ALL OF NORTHERN LOWER

* THREAT AREA...ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN...

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

* SEVERE WEATHER THREAT...SCATTERED THUNDERSTORMS PRODUCING WIND
  GUSTS OF 60 TO 70 MPH COULD MOVE ACROSS EASTERN UPPER AND
  FAR NORTHWEST LOWER MICHIGAN THIS AFTERNOON OR EVENING IN THE
  HUMID AIR OVER MICHIGAN.  A SECOND CHANCE OF SEVERE THUNDERSTORMS
  MAY COME LATE TONIGHT AND OR TOMORROW AS THUNDERSTORMS MOVE OUT
  AHEAD OF A COLD FRONT IN WISCONSIN.

* TIME OF SEVERE WEATHER THREAT...ANYTIME AFTER 5 PM...SOUTH OF M-32
  AND MAINLY AFTER 8 PM ACROSS EASTERN UPPER AND FAR NORTHWEST
  LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER
AND EASTERN UPPER MICHIGAN.

HIRSCH
Special weather statement, Sep 8, 3:15 PM EST, 1 hour before
MIZ017-018-022>024-028>030-034>036-041-042-090200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
415 PM EDT SAT SEP 8 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 10 PM EDT SATURDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     OSCODA...OTSEGO...ROSCOMMON...GLADWIN...CRAWFORD...
     MONTMORENCY...PRESQUE ISLE...OGEMAW...IOSCO...ALPENA...
     CHEBOYGAN...ALCONA AND ARENAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gladwin

When
September 8, 4:15 PM EST
Where
Gladwin County, Gladwin
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.983, -84.483

4 trees down on M-30

Thunderstorm Wind, Ogemaw

When
September 8, 4:49 PM EST
Where
Ogemaw County, 5 mi SW of West Branch
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.233, -84.283

Trees down.

Thunderstorm Wind, Iosco

When
September 8, 5:40 PM EST
Where
Iosco County, East Tawas
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.283, -83.483

Trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268998, 5268999, 5269000.